Alert archive / Kentucky / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 22, NWS Louisville, KY
NWS Louisville, KY issued this severe thunderstorm warning at Mar 31, 2016, 4:21 PM CDT for 5 counties in Kentucky. It was in force for 24 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Mar 31, 2016, 4:21 PM CDT (21:21 UTC)
- Expired
- Mar 31, 2016, 4:45 PM CDT
- In force
- 24 min
- Issued by
- NWS Louisville, KY
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Barren County, KY, Edmonson County, KY, Green County, KY, Hart County, KY, Metcalfe County, KY
The radar
The Louisville radar (KLVX), 90 km from the middle of the area, began a volume at 21:24 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Mar 31, 4:37 PM CDT | TSTM WND DMG | Cave City, KY | TREES DOWN. TIME ESTIMATED FROM RADAR. |
| Mar 31, 4:53 PM CDT | TSTM WND DMG | Cave City, KY | TREE DOWN IN NORTHERN BARREN COUNTY NEAR THE HART COUNTY LINE |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 16 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Mar 31, 3:59 PM CDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 12:00Z, 9.4 hours before the alert went out and 126 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 834 m above ground
- 0-6 km bulk shear
- 47 kt
- 0-1 km storm-relative helicity
- 673 m²/s²
- 0-3 km storm-relative helicity
- 836 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
694
WUUS53 KLMK 312121
SVRLMK
KYC009-061-087-099-169-312145-
/O.NEW.KLMK.SV.W.0022.160331T2121Z-160331T2145Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LOUISVILLE KY
421 PM CDT THU MAR 31 2016
THE NATIONAL WEATHER SERVICE IN LOUISVILLE HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHWESTERN GREEN COUNTY IN CENTRAL KENTUCKY...
HART COUNTY IN CENTRAL KENTUCKY...
NORTHWESTERN METCALFE COUNTY IN SOUTH CENTRAL KENTUCKY...
NORTHERN BARREN COUNTY IN SOUTH CENTRAL KENTUCKY...
EASTERN EDMONSON COUNTY IN SOUTH CENTRAL KENTUCKY...
* UNTIL 445 PM CDT
* AT 420 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR PLUM
SPRINGS...MOVING EAST AT 55 MPH.
HAZARD...60 MPH WIND GUSTS AND PENNY SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...EXPECT DAMAGE TO ROOFS...SIDING...AND TREES.
* LOCATIONS IMPACTED INCLUDE...
GLASGOW...MUNFORDVILLE...MONROE...HORSE CAVE...CAVE CITY...PARK CITY...
BONNIEVILLE...RAILTON...ROWLETTS AND STOCKHOLM.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
LARGE HAIL AND DAMAGING WINDS AND CONTINUOUS CLOUD TO GROUND
LIGHTNING IS OCCURRING WITH THIS STORM.
&&
LAT...LON 3690 8615 3693 8614 3691 8618 3692 8616
3706 8611 3707 8615 3726 8616 3734 8609
3735 8608 3734 8607 3739 8605 3740 8602
3740 8604 3744 8601 3742 8568 3712 8563
3690 8610 3688 8612
TIME...MOT...LOC 2120Z 249DEG 57KT 3699 8629
HAIL...0.75IN
WIND...60MPH
$$
JDG1 follow-up statement
341
WWUS53 KLMK 312142
SVSLMK
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
442 PM CDT THU MAR 31 2016
KYC009-061-087-099-169-312152-
/O.EXP.KLMK.SV.W.0022.000000T0000Z-160331T2145Z/
GREEN KY-HART KY-METCALFE KY-BARREN KY-EDMONSON KY-
442 PM CDT THU MAR 31 2016
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN GREEN...HART...
NORTHWESTERN METCALFE...NORTHERN BARREN AND EASTERN EDMONSON COUNTIES
WILL EXPIRE AT 445 PM CDT...
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE LIMITS
AND EXITED THE WARNED AREA. THEREFORE THE WARNING WILL BE ALLOWED TO
EXPIRE.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT FOR
SOUTH CENTRAL KENTUCKY.
LAT...LON 3690 8615 3692 8614 3691 8618 3692 8616
3706 8611 3707 8615 3726 8616 3734 8609
3735 8608 3734 8607 3739 8605 3740 8602
3740 8604 3744 8601 3742 8568 3712 8563
3690 8610 3688 8612
TIME...MOT...LOC 2140Z 249DEG 57KT 3699 8629
$$
SCHOETTMERWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Louisville, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 31, 2:14 PM CDT, 2 hours 7 minutes earlier.
Area forecast discussion, Mar 31, 2:14 PM CDT, 2 hours 7 minutes before
Area Forecast Discussion National Weather Service Louisville KY 314 PM EDT THU MAR 31 2016 .SHORT TERM (Now through Friday Night)... Issued at 310 PM EDT Thu Mar 31 2016 ...Strong to Severe Storms Likely into This Evening... Line of convection has solidified along a pre-frontal trof over western Kentucky, and will be pushing into central Kentucky during the afternoon commute. Wind reports associated with these storms are marginal so far, but the line is moving into an area of stronger and increasing instability and DCAPE, as clouds have broken and temps have climbed into the 70s. Actual cold front is back across Illinois, just this side of Interstate 55, with a decent line of convection along it. All modes of severe weather remain on the table, but with surface winds now veered to the SSW the tornado threat is decreasing absent any locally backed winds. Thus SPC outlook has been downgraded to slight, which seems reasonable. Otherwise, there remains enough instability and decent shear to support large hail and damaging winds. Better DCAPE is over south-central KY and expected to improve with continued heating, so expect the wind threat to be greater there. Mid-level lapse rates are better over Illinois and Indiana, so northern counties would be more favored for hail potential. First line should move east across southern Indiana and central Kentucky between now and early evening. Later in the evening, a weaker second wave along the front will mainly affect the I-64 corridor and north, while storms lifting out of Tennessee will scrape south-central Kentucky. There's a substantial chance that some part of central Kentucky will get gapped between these two lines. Precip tapers off after midnight, leaving us a transitional day on Friday with dry surface ridging oriented west to east, but the upper trof axis still to our north and west. Temps will actually run just on the high side of climo, with breezy west winds especially north of the Parkways. Ridging continues to build Fri night, but with a decent surface low over Wisconsin, winds will stay up enough to keep temps from bottoming out. .LONG TERM (Saturday through Thursday)... Issued at 300 PM EDT Thu Mar 31 2016 Progressive, mainly NW flow is expected for much of the long term period. Saturday will be cool and breezy in the cold advection behind a Clipper pushing through the Great Lakes. However, the main impact over the weekend will be frost/freeze potential late Sat night into Sun morning with the surface high draped across the Ohio Valley. Will include patchy frost wording in the forecast, but not enough confidence in a freeze for any headlines or HWO mention. Another Clipper will pass by to our north Monday, but will be moisture-starved. Still close enough to the dynamics to warrant chance POPs Monday into Monday night. Tuesday looks to be the coolest day in the forecast as a 1033mb high pushes a quick shot of Canadian air into the Ohio Valley. Temps will recover quickly under shortwave ridging on Wednesday, but precip chances return late Wednesday and stick around through Thursday as a full-latitude upper trof digs into the eastern CONUS. && .AVIATION (18Z TAF Update)... Updated at 1246 PM EDT Thu Mar 31 2016 A cold front will continue to approach the region today and move through tonight. The morning's rain continues to push off to the east and will be east of LEX by TAF issuance time. Focus then turns to the potential for storms this afternoon. Looking at the most recent model runs and current storm development, it looks like storms will move in an hour or two earlier than previously forecast, so moved up the time for the TS this afternoon. Scattered storms are possible this afternoon and early evening. There will then be another round of rain with maybe some storms moving through with the front later in the evening. Right now it looks like the afternoon activity will be the strongest with the potential for the biggest impact if a storm moves across the terminal. All precipitation should move out through the overnight hours. Ceilings will improve to VFR at LEX after the rain moves out and have already improved at BWG and SDF. Mainly VFR conditions are expected except in any storms. Winds will continue to be gusty out of the south today. They will relax and shift to west-northwesterly tonight in the wake of the front. && .LMK Watches/Warnings/Advisories... KY...NONE. IN...NONE. && Short Term........RAS Long Term.........RAS Aviation..........EER
Hazardous weather outlook, Mar 31, 2:30 PM CDT, 1 hour 51 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LOUISVILLE KY 330 PM EDT THU MAR 31 2016 INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067- 070>078-081-082-011930- ORANGE-WASHINGTON-SCOTT-JEFFERSON-DUBOIS-CRAWFORD-PERRY-HARRISON- FLOYD-CLARK-HANCOCK-BRECKINRIDGE-MEADE-OHIO-GRAYSON-HARDIN-BULLITT- OLDHAM-TRIMBLE-HENRY-SHELBY-FRANKLIN-SPENCER-ANDERSON-WOODFORD- FAYETTE-BOURBON-NICHOLAS-NELSON-MERCER-JESSAMINE-LARUE-MARION-BOYLE- GARRARD-MADISON-BUTLER-EDMONSON-HART-GREEN-TAYLOR-CASEY-LINCOLN- LOGAN-WARREN-SIMPSON-ALLEN-BARREN-MONROE-METCALFE-ADAIR-RUSSELL- CUMBERLAND-CLINTON- INCLUDING THE CITIES OF...PAOLI...SALEM...SCOTTSBURG...MADISON... JASPER...ENGLISH...TELL CITY...CORYDON...NEW ALBANY... JEFFERSONVILLE...LEWISPORT...HAWESVILLE...HARDINSBURG... BRANDENBURG...HARTFORD...LEITCHFIELD...ELIZABETHTOWN... SHEPHERDSVILLE...LOUISVILLE...LA GRANGE...BEDFORD...MILTON... NEW CASTLE...SHELBYVILLE...FRANKFORT...GEORGETOWN...CYNTHIANA... TAYLORSVILLE...LAWRENCEBURG...VERSAILLES...LEXINGTON...PARIS... CARLISLE...BARDSTOWN...SPRINGFIELD...HARRODSBURG...NICHOLASVILLE... WINCHESTER...HODGENVILLE...LEBANON...DANVILLE...LANCASTER... RICHMOND...MORGANTOWN...BROWNSVILLE...HORSE CAVE...GREENSBURG... CAMPBELLSVILLE...LIBERTY...STANFORD...RUSSELLVILLE...BOWLING GREEN... FRANKLIN...PROVIDENCE...SCOTTSVILLE...GLASGOW...TOMPKINSVILLE... EDMONTON...COLUMBIA...JAMESTOWN...BURKESVILLE...ALBANY 330 PM EDT THU MAR 31 2016 /230 PM CDT THU MAR 31 2016/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL INDIANA AND CENTRAL KENTUCKY. .DAY ONE...TONIGHT. STRONG TO SEVERE THUNDERSTORMS ARE LIKELY THROUGH THIS EVENING AHEAD OF A COLD FRONT. THE MAIN THREATS WILL BE LARGE HAIL AND DAMAGING WINDS...BUT AN ISOLATED TORNADO IS ALSO POSSIBLE. WHILE THE THREAT EXISTS THROUGHOUT THE AREA...THE HAIL THREAT WILL BE GREATEST OVER SOUTHERN INDIANA...WHILE THE WIND THREAT WILL BE GREATEST OVER CENTRAL KENTUCKY. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS EXPECTED THIS AFTERNOON AND EVENING. RAS
In the hours before
Local storm report, Mar 31, 3:59 PM CDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
459 PM EDT THU MAR 31 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0450 PM TSTM WND GST 3 W SIMPSONVILLE 38.22N 85.41W
03/31/2016 M51 MPH SHELBY KY MESONET
KENTUCKY MESONET SITE.
&&
MRCLocal storm report, Mar 31, 4:03 PM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
503 PM EDT THU MAR 31 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0442 PM TSTM WND DMG 1 ESE RUSSELLVILLE 36.84N 86.88W
03/31/2016 LOGAN KY PUBLIC
TREES DOWN.
&&
MRCLocal storm report, Mar 31, 4:12 PM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
512 PM EDT THU MAR 31 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0447 PM TSTM WND DMG TAYLORSVILLE 38.03N 85.34W
03/31/2016 SPENCER KY 911 CALL CENTER
TREES DOWN THROUGHOUT THE COUNTY.
&&
KDWLocal storm report, Mar 31, 4:17 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
517 PM EDT THU MAR 31 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0515 PM TSTM WND GST 1 SE BOWLING GREEN 36.96N 86.42W
03/31/2016 M54 MPH WARREN KY ASOS
47 KT WIND GUST AT BWG.
&&
MRCLocal storm report, Mar 31, 4:19 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
519 PM EDT THU MAR 31 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0342 PM TSTM WND DMG HARNED 37.75N 86.41W
03/31/2016 BRECKINRIDGE KY AMATEUR RADIO
*** 2 INJ ***
TRAILERS FLIPPED OVER AT NANCY BUTLER
TRAILER PARK. UPDATED FOR INJURY REPORT.
&&
MRCLocal storm report, Mar 31, 4:21 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
521 PM EDT THU MAR 31 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0513 PM TSTM WND GST 1 SSE BOWLING GREEN 36.96N 86.43W
03/31/2016 M54 MPH WARREN KY OFFICIAL NWS OBS
47 KT GUST AT BOWLING GREEN AIRPORT
&&
RASThe office that day
Everything else NWS Louisville, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 31, 2:11 PM CDT | Special Weather Statement | LMK | Breckinridge, Butler, Grayson, Hancock, Ohio | 34 min |
| Mar 31, 2:18 PM CDT | Severe Thunderstorm Warning | LMK | Butler, Grayson, Ohio | 27 min |
| Mar 31, 2:24 PM CDT | Severe Thunderstorm Warning | LMK | Breckinridge, Hancock, Meade, Ohio | 36 min |
| Mar 31, 2:54 PM CDT | Severe Thunderstorm Warning | LMK | Bullitt, Hardin, Jefferson, Meade | 36 min |
| Mar 31, 3:08 PM CDT | Special Weather Statement | LMK | Anderson, Bourbon, Clark, Fayette, Franklin, Harrison and 11 more | 22 min |
| Mar 31, 3:11 PM CDT | Severe Thunderstorm Warning | LMK | Jefferson, Oldham, Shelby | 34 min |
| Mar 31, 3:12 PM CDT | Severe Thunderstorm Warning | LMK | Anderson, Bullitt, Hardin, Larue, Marion, Meade and 3 more | 33 min |
| Mar 31, 3:24 PM CDT | Severe Thunderstorm Warning | LMK | Henry, Oldham, Trimble | 36 min |
| Mar 31, 3:28 PM CDT | Severe Thunderstorm Warning | LMK | Bullitt, Jefferson, Shelby, Spencer | 32 min |
| Mar 31, 3:36 PM CDT | Severe Thunderstorm Warning | LMK | Butler, Logan, Simpson, Warren | 24 min |
| Mar 31, 3:43 PM CDT | Tornado Warning | LMK | Shelby, Spencer | 17 min |
| Mar 31, 3:46 PM CDT | Severe Thunderstorm Warning | LMK | Franklin, Henry, Oldham, Shelby | 29 min |
| Mar 31, 3:55 PM CDT | Severe Thunderstorm Warning | LMK | Edmonson, Logan, Simpson, Warren | 35 min |
| Mar 31, 3:58 PM CDT | Severe Thunderstorm Warning | LMK | Anderson, Franklin, Scott, Shelby, Woodford | 32 min |
| Mar 31, 4:10 PM CDT | Severe Thunderstorm Warning | LMK | Franklin, Harrison, Scott | 35 min |
| Mar 31, 4:26 PM CDT | Severe Thunderstorm Warning | LMK | Bourbon, Harrison, Nicholas, Scott | 36 min |
| Mar 31, 4:32 PM CDT | Areal Flood Advisory | LMK | Warren | 118 min |
| Mar 31, 4:45 PM CDT | Severe Thunderstorm Warning | LMK | Adair, Barren, Edmonson, Green, Hart, Metcalfe | 30 min |
| Mar 31, 5:12 PM CDT | Severe Thunderstorm Warning | LMK | Adair, Casey, Cumberland, Green, Metcalfe, Russell and 1 more | 48 min |
| Mar 31, 5:44 PM CDT | Special Weather Statement | LMK | Allen, Monroe | 31 min |
| Mar 31, 6:26 PM CDT | Special Weather Statement | LMK | Clinton, Cumberland | 34 min |
Nearby
Severe Thunderstorm Warnings in Kentucky, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.